High Wind, Hartley
- When
- March 23, 12:46 PM CST
- Where
- Hartley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
A strong cold front moved through the combined Oklahoma and Texas Panhandles early in the day on the 23rd. Breezy north to northwest winds around 25 to 35 mph impacted the Panhandles behind this front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved through the combined Oklahoma and Texas Panhandles early in the day on the 23rd. Breezy north to northwest winds around 25 to 35 mph impacted the Panhandles behind this front. A few locations in the far western Texas Panhandle managed to tap into stronger winds aloft and had wind gust top out around 58 to 63 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 11:32 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1232 PM CDT Wed Mar 23 2022 .AVIATION...18Z TAFS... VFR conditions will prevail over the next 24 hours at all TAF sites. Might have a few showers around the TAF sites through 21Z as a disturbance moving south will provide just enough lift to possibly get some light rain, to maybe even some convective snow. Right now thunder is not anticipated, but will not rule it out, and will be monitoring close. Breezy winds 25-35kts will be expected through about 00z. There after winds will drop down around 10-15kts and remain out of the north. Weber && .PREV DISCUSSION... /Issued 403 AM CDT Wed Mar 23 2022/ SHORT TERM...Today through Thursday Night. Yet another day with wind as a forecast concern is ahead today for the Panhandles. Upper low continues to churn over the eastern Plains as it slowly departs to the east. Belt of enhanced northerly flow aloft is present over E NM/CO/WY and an upper disturbance in the northerly flow is seen over the Dakotas. Today, with the northerly jet ramping up to 35-55 knots at 700/850mb in response to increasing height gradient aloft as the Dakotas disturbance translates southward, strong winds will likely return to E NM and E CO. Big question for us is whether or not these winds will also occur in our far northwest, as sustained winds above 35 mph are favored under the jet max. Most guidance, which has initialized the disturbance well, brings the shortwave right over the far northwestern Panhandles, displacing the jet just to the west of our border. Thus, have decided against issuance of a Wind Advisory for now but strongly breezy conditions are nonetheless expected. In addition to wind potential, progged soundings do show just a bit of surface based instability with close to saturated conditions in the 700-850mb layer ahead of the shortwave. Have thus added some 10 PoP mentions of light rain showers to a good portion of the area this afternoon. Thursday, northwesterly flow aloft will be predominant as the main upper trough finally completes its departure. Reducing winds aloft will consequently lead to light winds by Panhandle standards with winds in the 10 to 20 mph range. With the mid-levels having dried out, no precipitation is expected. Ferguson FIRE WEATHER...Today. Neither elevated nor critical fire danger are expected today. Strong 700/850mb jet sets up just to our west over NE NM with the far western Panhandles dealing with 20 foot winds of 20 to 35 mph out of the north-northwest as a result. Mixing processes should allow for RH values to drop to around 20 percent. These are good for RFTI values of around 4. ERC values are generally in the 70th to 89th percentile, good enough for critical conditions, but do not believe fuels are in actuality overly receptive to ignition given rainfall and decidedly wet snow that fell Monday and Monday night. Have thus eschewed issuing a Red Flag Warning or Fire Danger Statement for today. Ferguson LONG TERM...Friday through Tuesday. A continuation of above normal temperatures is anticipated for the forecast area Friday through Tuesday as an upper level ridge of high pressure slowly moves eastward into the plains states from the western states this weekend, with the axis east of the forecast area by Monday. This will encourage development of a leeside surface trof of low pressure over eastern CO and eastern NM and associated downsloping southwest winds and well above normal temperatures Sunday through Tuesday. Medium range models are in good agreement on the overall weather pattern Friday through Monday and were accepted. However, these deterministic medium range models disagree on handling the next potential upper level storm system for late Tuesday afternoon into Wednesday. The 00Z ECMWF depicts a weakening upper level shortwave trof and is the farthest south on a track through northern Mexico into south Texas and gives no precipitation to our area. The 00Z GFS has the most northern track and is attempting to dry-slot most of the area with some wraparound precipitation on the back side for mainly the northern zones. The 00Z CMC offers a track across far west Texas into west central Texas and then northeast from there and suggests little to no precipitation as well for the forecast area. Given the variety of model solutions and the fact this particular potential storm system is nearly a week out, have incorporated the consensus NBM temperatures and pops Friday through Tuesday as a compromise pending better model agreement. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 51 28 68 38 76 / 20 0 0 0 0 Beaver OK 51 25 66 32 71 / 0 0 0 0 0 Boise City OK 48 25 66 34 70 / 20 0 0 0 0 Borger TX 54 28 71 38 77 / 20 0 0 0 0 Boys Ranch TX 53 25 71 34 76 / 20 0 0 0 0 Canyon TX 53 26 69 36 76 / 20 0 0 0 0 Clarendon TX 53 30 68 40 76 / 20 0 0 0 0 Dalhart TX 49 22 68 32 73 / 20 0 0 0 0 Guymon OK 52 26 70 35 74 / 5 0 0 0 0 Hereford TX 53 25 70 33 77 / 20 0 0 0 0 Lipscomb TX 52 26 66 34 73 / 0 0 0 0 0 Pampa TX 51 28 67 38 75 / 20 0 0 0 0 Shamrock TX 55 29 68 36 76 / 20 0 0 0 0 Wellington TX 57 30 68 36 77 / 20 0 0 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/99
Hazardous Weather Outlook National Weather Service Amarillo TX 412 AM CDT Wed Mar 23 2022 OKZ001>003-TXZ001>020-317-232100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 AM CDT Wed Mar 23 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A couple of wind gusts between 58 and 60 mph were measured between 1328 CST and 1332 CST by a mesonet station located 11 miles south of Romero.
A 63 mph wind gust was measured by a mesonet station located 11 miles WNW of Bootleg at 1510 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014412, 1014415, 1014418.